Alert archive / New Jersey / Areal Flood Warnings in 2017

Areal Flood Warning 6, NWS Philadelphia/Mount Holly

May 25, 2017Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at May 25, 2017, 10:32 PM EDT for Hunterdon County, Somerset County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2017, 10:32 PM EDT (02:32 UTC)
Expired
May 26, 2017, 2:30 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 69 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS41 KPHI 260232
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1032 PM EDT THU MAY 25 2017

NJC019-035-260630-
/O.NEW.KPHI.FA.W.0006.170526T0232Z-170526T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
1032 PM EDT THU MAY 25 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for Small Streams in...
  Southeastern Hunterdon County in northwestern New Jersey...
  West central Somerset County in northern New Jersey...

* Until 230 AM EDT

* At 1025 PM EDT...area basins were rising in response to the heavy 
  rain that fell earlier this evening. The Neshanic River at 
  Reaville has risen above flood stage to 7.2 feet. 

* These flooding waters will flow downstream toward the south branch 
  of the Raritan River near Neshanic Station in Somerset New Jersey.

* Some locations that will experience flooding include...
  Flemington and Cloverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4052 7471 4043 7474 4045 7489 4054 7490

$$

JRK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at May 25, 9:48 PM EDT, 44 minutes earlier.

Area forecast discussion, May 25, 9:48 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
948 PM EDT Thu May 25 2017

.SYNOPSIS...
An area of low pressure will move across the area tonight, then
move away to our northeast through Friday. A weak surface
trough is expected to cross the area during the day Friday. Weak
high pressure may briefly move across the area Friday night
into early Saturday. A weak low is forecast to move along a
developing stationary front to our south Saturday into Saturday
night. Another area of low pressure is forecast to weaken as it
moves into the eastern Great Lakes Sunday into Sunday night,
then an occluded frontal system is expected to affect the area
Sunday night into early Monday. A series of cold fronts are
forecast to move across the area Monday through Wednesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Focus of convection is a line from just south of Reading, PA to
Mount Holly, NJ, to Atlantic City, NJ. This wave continues to
lift to the north and east. The first wave of convection that
impacted SW NJ and SE PA has lifted into northern NJ and is
dissipating. Weak low pressure over southern NJ continues to
lift to the north and east, and strong H5 vort max just lifting
into SE PA and the Delmarva.

With loss of diurnal heating, SB CAPE values are dropping back
to around 250 J/kg, but MUCAPE values are still upwards of
around 500 J/kg, so there still is enough instability to keep
these storms going for a while.

Will follow with the timing trend of the latest HRRR, and have
the heaviest showers and storms north of the region by 06Z, but
will then keep slight chance-chance PoPs for lingering showers
into daybreak Friday. PWATs generally 1-1.25", and there have
been some locally heavy downpours. Additional rain will be
light, as the bulk of the lift will be gone once the vort max
lifts to the north and east.

With abundant low level moisture across the region, fog has
developed, so it was added to the forecast. With a drying
westerly wind developing behind the departing low, most of the
fog should dissipate prior to daybreak.

Lows generally in the 50s, maybe near or slightly above 60 near
the coast and in Delmarva.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The main upper low shifts into New England on Friday, with
westerly flow prevailing across the area during the day. Several
perturbations in the flow are likely to move through the area
during the day, especially in the morning. This should keep
skies partially to mostly cloudy most of the day, and may allow
for a sprinkle or light shower to occur, especially north of the
Mason-Dixon Line. The 18Z NAM has a few showers farther to the
south as a vort max rotates southeastward through the Mid-
Atlantic around midday, but there is not a lot of support from
higher-resolution guidance at the moment. As such, kept PoPs low
or non-mentionable for the most part south of the I-78/I-195
corridor.

Main sensible weather impact tomorrow may be the winds, with
some stronger mixing likely to occur during the afternoon hours.
Winds above the boundary layer are not particularly strong
(20-30 kts), but gusts of 20-30 mph are likely by afternoon
across most of the area.

Forecast max temperatures range from the mid 60s in the Poconos
to the mid 70s in the urban corridor to around 80 in southern
Delmarva.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An unsettled weather pattern continues for much of the extended
forecast with several periods of rain possible.

Friday night through the early part of Saturday is expected to
be mostly dry as weak high pressure quickly moves across the
area. However, later in the day, a weak area of low pressure
will be approaching from the west but passing to our south along
a developing frontal boundary to our south. Also, a short
wave/vorticity impulse is expected to move across the area
during the day, so there will be a chance of an isolated shower
during the day Saturday.

On Saturday night, the frontal boundary is expected to remain
to our south, but should begin lifting northward toward the area
Sunday. It will likely not make its way into the area until
Sunday night. There will be a chance of showers overnight
Saturday into Sunday, but the best chance of showers is expected
to be Sunday night as the occluded front moves into the area.

A series of cold fronts are forecast to move across the area
Monday through Wednesday of next week as low pressure remain
nearly stationary across southern Canada just north of the Great
Lakes region.As any short wave/vorticity impulses slide across
the area, they could lead to additional showers or thunderstorms
early next week.

High pressure tries to build back into the area for Thursday, which
would provide a dry forecast.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Low confidence forecast for the TAF period through 12Z Friday.

SHRA/TSRA mixing up the atmosphere enough to scour out some of
the low CIGs, resulting in brief MVFR/VFR conditions. Once the
rain taper off, winds should be light enough for fog/stratus to
redevelop into Friday morning.

Westerly winds pick up (5-10 KT) prior to daybreak, and that
should help scour out the fog/stratus during the early morning
hours.

SHRA/TSRA will lift to the north and east through the overnight,
and should be through northern NJ between 06-08Z. A few
lingering showers possible thereafter.

VFR conditions develop Friday morning. Winds veer to the W-NW
late Friday morning, and increase to 15-20 KT with gusts up to
23 KT.

OUTLOOK...

Friday night...Generally VFR.

Saturday...Generally VFR. Showers moving into the area later in the
day, which could lead to lowering ceilings.

Saturday night-Sunday...MVFR CIGS possible. Chance of scattered
showers.

Sunday night...MVFR to IFR conditions possible with periods of low
clouds and rain.

Monday...Generally improving to VFR during the morning. Scattered
showers and thunderstorms possible during the day.

Monday night-Tuesday...Generally VFR. Chance of showers or
thunderstorms on Tuesday.

&&

.MARINE...
Small craft advisory continues, mainly for high seas, through
Friday afternoon. Seas at the buoys have increased to 5-6 feet.
Gusts to 25 KT will develop tonight, and then gusty W-NW winds
could continue to gust to 25 KT on Friday.

Showers and thunderstorms likely on the waters tonight. Gusty
winds, small hail, and frequent cloud-to-ground lightning are
all threats from these storms. Locally strong winds/rough seas
are likely in vicinity of these storms.

Winds become westerly on Friday. A light shower or two may
occur, especially off the New Jersey coast.

RIP CURRENTS...

With increasing westerly winds developing during the day Friday,
will keep a moderate risk for the development of dangerous rip
currents in the forecast.

OUTLOOK...

Friday night-Tuesday...Conditions expected to remain below advisory
levels, although winds may gust around 20 knots at times.

&&

.TIDES/COASTAL FLOODING...
Coastal Flood Advisory remains in effect through 1 AM for
coastal counties of Delaware and New Jersey, as well as counties
along the Delaware and Raritan Bays. The astronomical tides
with the new moon are particularly high with the evening high
tide cycle, and the persistent onshore flow has lead to a 1-2
foot tidal departure. It is possible that additional spotty
flooding may occur with the evening high tides Friday and
Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory until 1 AM EDT Friday for NJZ012>014-
     020>027.
DE...Coastal Flood Advisory until 1 AM EDT Friday for DEZ002>004.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ450>455.

&&

Synopsis...Robertson
Near Term...CMS/MPS
Short Term...CMS
Long Term...Robertson
Aviation...CMS/Robertson/MPS
Marine...CMS/Robertson/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, May 25, 7:49 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
749 PM EDT Thu May 25 2017

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-070-071-101>106-270000-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-
Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
749 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-NJZ012-013-020>023-027-270000-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
749 PM EDT Thu May 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-270000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
749 PM EDT Thu May 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-270000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
749 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 9:21 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
921 PM EDT THU MAY 25 2017

NJZ017>019-022-027-260145-
Northwestern Burlington-Camden-Atlantic-Southeastern
Burlington-Gloucester-
921 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ATLANTIC...
SOUTHEASTERN CAMDEN...EASTERN GLOUCESTER AND SOUTHEASTERN BURLINGTON
COUNTIES...

At 921 PM EDT, a strong thunderstorm was located over
Elwood-Magnolia, or 16 miles east of Vineland, moving northeast at 25
mph.

Winds up to 45 mph and pea size hail are possible with this storm.

Locations impacted include...
Hammonton, Tabernacle, Shamong, Egg Harbor City, Weymouth, Wharton
State Forest, Mays Landing, Elwood-Magnolia, Atsion, Wading River,
Bass River State Forest, Batsto, Penn State Forest, Leisuretowne,
Folsom and Collings Lakes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3944 7472 3959 7490 3990 7469 3970 7439
      3963 7439
TIME...MOT...LOC 0121Z 224DEG 23KT 3955 7471

JRK
Local storm report, May 25, 9:58 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 WNW DELMAR            38.47N  75.61W
05/25/2017  M0.75 INCH       SUSSEX             DE   TRAINED SPOTTER

&&

EVENT NUMBER PHI1700724

GORSE
Local storm report, May 25, 9:59 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
959 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             SOUTH PHILADELPHIA      39.91N  75.21W
05/25/2017  M0.50 INCH       PHILADELPHIA       PA   SOCIAL MEDIA

            PEA TO HALF INCH HAIL REPORTED IN SOUTH PHILADELPHIA.

&&

EVENT NUMBER PHI1700725

GORSE
Special weather statement, May 25, 10:01 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1001 PM EDT THU MAY 25 2017

NJZ013-014-020-026-260230-
Eastern Monmouth-Coastal Ocean-Ocean-Western Monmouth-
1001 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OCEAN AND
SOUTHEASTERN MONMOUTH COUNTIES...

At 1000 PM EDT, a strong thunderstorm was located over Barnegat, or
12 miles south of Toms River, moving north at 20 mph.

Winds up to 35 mph and pea size hail are possible with this storm.

Locations impacted include...
Toms River, Lakewood, Barnegat, Beachwood, Manasquan, Point Pleasant
Beach, Seaside Heights, Mantoloking, Leisure Village, Allenwood,
Dover Beaches North, Holiday City South, Pleasant Plains, Leisure
Village East, Dover Beaches South, Ramtown, Brick Township, Leisure
Village West-Pine Lake Park, Holiday City-Berkeley and Point
Pleasant.

Torrential rainfall is also occurring with this storm, and may cause
ponding of waters on roadways. Do not drive your vehicle through
high water.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 3979 7410 4001 7409 3999 7414 3999 7411
      3981 7417 3978 7409 3977 7410 3980 7417
      3975 7420 3977 7411 3972 7413 3973 7417
      3971 7413 3972 7427 4016 7423 4013 7403
TIME...MOT...LOC 0200Z 190DEG 17KT 3977 7419

JRK
Local storm report, May 25, 10:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1003 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             SHERWOOD                38.76N  76.32W
05/25/2017  E0.88 INCH       TALBOT             MD   SOCIAL MEDIA

&&

EVENT NUMBER PHI1700726

TA
Special weather statement, May 25, 10:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1011 PM EDT THU MAY 25 2017

NJZ019-020-027-260245-
Northwestern Burlington-Ocean-Southeastern Burlington-
1011 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN AND
NORTHEASTERN BURLINGTON COUNTIES...

At 1011 PM EDT, a strong thunderstorm was located over Chatsworth, or
19 miles southwest of Toms River, moving north at 25 mph.

Winds up to 35 mph and half inch hail are possible with this storm.

Locations impacted include...
Presidential Lakes Estates, Lakehurst, Presidential Lakes, Cedar Glen
Lakes, Whiting, Pine Ridge At Crestwood, Browns Mills, Chatsworth,
Old Halfway, Penn State Forest, Leisure Village West-Pine Lake Park,
Holiday City-Berkeley, Country Lake Estates, Leisure Knoll, Crestwood
Village, McGuire AFB, Fort Dix and New Egypt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 3969 7441 3972 7460 4006 7460 4002 7427
TIME...MOT...LOC 0211Z 191DEG 20KT 3979 7449

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:09 PM EDTSpecial Weather StatementPHICumberland36 min
May 25, 8:39 PM EDTSpecial Weather StatementPHICamden, Cumberland, Gloucester, Salem51 min
May 25, 9:21 PM EDTSpecial Weather StatementPHIBurlington24 min
May 25, 10:01 PM EDTSpecial Weather StatementPHIOcean29 min
May 25, 10:11 PM EDTSpecial Weather StatementPHIOcean34 min
May 25, 10:39 PM EDTSpecial Weather StatementPHIMercer36 min
May 26, 3:03 PM EDTCoastal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more11 hr

Nearby

Areal Flood Warnings in New Jersey, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.